I take Ezomeprazole for acid. Why isn't it working for the reflux?

I take Ezomeprazole for the reflux and am having problems with reflux now. It used to be only at night but now it is during the day as well. I have problems with the pylorus sphincter being too narrow and recently had a dilatation and botox in that area. I frequently have this burning acid coming up into the back of my throat and it is disturbing my sleep at night and my quality of life during the day. I also take 30mg Codeine for my loose stools, 10mg Metoclopremide 3 times a day for the nausea but it doesn't help much. Have tried the Gaviscon but the effect only lasts an hour at the most and then the bad yellow acid coming up to the back of my throat is back. I have tried Lanzoprazole and Omeprazole in the past and the same things happened with that. Why isn't the Ezomeprazole working now? I eat small meals twice a day and the pain at the bottom of my stomach hurts in my chest nearly all the time and i have to take Paracetamol at it's worse to help.

15 Replies

oldestnewest
  • If your pylorus sphincter is not working properly, then the contents do not empty from your stomach, and that does cause problems with undigested food 'backing up', and it is most unpleasant. The anti-nausea medication would have a real challenge to stop all the feelings of nausea that this might bring.

    Ezomeprazole is a PPI which means that it reduces stomach acid by turning down, or off, the proton pumps that create the acid. But supposing that what you are suffering from is bile reflux? Bile is an alkali so PPIs won't combat it. Something like cholestyramine (questran) or sucralfate might though?

    There is obviously something that is causing you this much pain. Do you mean that it comes from the bottom of your new stomach where it has been pulled up into your chest?

    You must have had some recent contact with your medical team, and I think it would be worth contacting them. Is it something that has got worse since they treated your pylorus sphincter? This is entirely non-medical speculation, but I wonder if your freed-up pylorus sphincter is now allowing more upward movement of bile, as well as better downward transit of food?

  • Thank you for answering my question. The feeling that i have with backed up food in my stomach tube is indeed most horrible and prevents me from eating properly. I am ok in the mornings before i start to eat but not afterwards. The feeling of fullness lasts all day and i have to be carefull that i do not overfill my stomach tube or it will all come back up. Even enjoying a cup of tea is a feat in itself because i have to wait to have a drink after eating or it too will come back up and the feeling of pressure under the diaphragm is most horrible. Could there be two issues here? 1. The contents of my stomach not draining out through the pylorus properly? 2. The bile reflux at night while i am on the jejunal feeding and sometimes during the day? I don't know. something to bring up in my surgical review in December 17th.

  • There are two elements of acid reflux: acid and reflux. Esomeprazole stops acid but you can still reflux non-acidic stomach contents: enzymes, chyme, bile.

    Metoclopramide is an anti-emetic / pro-kinetic drug that is supposed to help persitasis of food through the digestive system but cannot control reflux.

    If you think of your stomach as a plastic bag open at the top, keeping it upright, not over-filling it nor squashing it reduces the risk of any of the contents spilling out of the top..

  • Thank you for answering my question. On second thoughts perhaps i have a problem with bile reflux after all and will bring it up at my next review.

  • Sounds like bile reflux, possibly. See if you can get a ppi that melts in the mouth. Could be that you are not absorbing the drugs. Ppi can help with bile too. Not sure why you are taking the codine and Metoclopremide as one increases digestion and the other slows. Ask the doctor if you can reasses this combination of drugs. Suggest the Metoclopremide may be causing stronger digestive contractions which could be pushing food back up, thus causing reflux. Finally, you might be having air blocks, are you getting lots of wind? Sorry to ask such a personal question.

    Regards,

    Jay

  • I take codeine because i have IBS and codeine together with loperamise helps to control the loose stools otherwise i have accidents. I take the metoclopremise because the food that gets stuck in my stomach tube in my chest makes me very nauseaous and i will vomit up what is stuck if i don't take metoclopremide for the stools. Sometimes i do have problems with wind but my dietician and doctor has put that down to the overnight jejunal feed as that contains a lot of fibre creating the wind. Yes, i do agree with you in that i may have bile reflux and i shall bring that up at my next review in December. Thank you. The reflux is more annoying than anything in that i find it very limiting in what i can try to eat.

  • Hi Christine,

    I take amitriptalene 25mg at night to help with my IBS symptoms.

    Also, when I had overnight feeds I was given perrative, by abbotts nutrician, which is a feed higher in protein and lower in fiber. I found this feed bloated me less, so may be worth trying. It's good that you're trying and I'm sure that you'll get there soon. My thoughts are with you.

    Kind regards,

    Jay

  • In the area where i live the dieticians tend to prescribe us patients Nutrison Complete 12000 Multi Fibre but i have asked for a feed with less fibre and the dieticians say that as i have problems with malabsorbtion i must remain on a high fibre liquid feed for my overnight feeds. My family have got used to me bloating up during the feed and the resulting wind problems and i must admit that besides the bloating and wind i have little to complain about with regards the feed as it helps to keep my body weight on an even keel. I take zopiclone 7.5mg at night to help me sleep as i have problems with a very active mind and without it i cannot sleep and i can go for days at a time when i can't sleep at all so i take the zopiclone to help me get to sleep. Even so i can only sleep for a maximum of 6 hours then i wake up and can't get back to sleep. For my IBS i take metoclopremide and loperamide otherwise i have such bad accidents that i cannot leave the house and at least this way i have some sort of life.

  • Hi cristinehulmes, I have the same problem. I've been prescribed Gaviscon three times daily and last thing at night plus one Omeprozole 20mg . I still have the reflux problem every night. I 've made an appointment with my consultant to discuss this. I will pass on any info he provides. X

  • Thanks. I would be interested in what your doctor has to say about the reflux. Bet he just prescribes you Lanzoprazole or like me Esomeprazole.

  • Hi Christine. Saw my consultant today. As well as my current meds he's put me on Metoclopramide 10mg three times daily. He also advised not to eat six hours before going to bed and no liquid two hours before. My bedhead is raised almost four inches so i'm not lying flat. He recommends I prop myself higher with extra pillows. Hope some of this is of use to you .x

  • Thanks Racy. I unfortunately already use Metoclopremide for nausea 3 times a day like you. I also have my bed raised and use extra pillows. These days i am only managing to eat 2 snacks which is unfortunate but i am lucky in that i have a jejunal feeding tube which i use overnight to help supplement any nutrients that i don't manage to have during the day.

    I was recently diagnosed as having Parkinson's too and when i mentioned that i have been taking Metoclopremide 10mg 3 times a day the neurologists face lit up like an exmas tree! You see i have a tremor down one side of my body and have long suspected that metoclopremide could be the culprit but i continued taking it as it helps with my nausea and sometimes with any vomiting problems that i have. Anyhow the neurologist says that one of the side effects of Metoclopremide is that it can cause tremors so beware of longterm use of this medication as i found to my cost.

  • Hi Christine.Thanks for the info about Metocloperemide. Saw my consultant yesterday and because after 18months post op my Barretts Oesophagus has returned he has put me on Metocloperemide 10mg for a month. My bedhead is on almost 4 inch blocks but he told me to raise myself more with pillows, not to eat 6 hours prior to retiring or drink 2 hours before. Also to lose weight ( i'm 71kgs and gym fit for my age ) Am now looking at diet and gym regime. I'll also be watching for medication side effects. X

  • My GP has switched me from Metoclopremide to Domperidone as he says that this will help with my nausea and with the transit of food through my system. Sorry to hear that your Barretts has returned. It is a good idea to sleep with the upper part of your body elavated as it will help with reflux symptoms at night. My bed is elavated and i use 5 pillows to prop myself up. Good luck.

  • It sounds like you're going through a difficult time. I too had the same issues and had stretches and Botox. Found that 25mg of amitriptalene in the evening stopped the reflux and also ensures I get a good nights sleep. I no longer take any other medication but took a while to get off the PPI.

You may also like...